Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Medford, OR

August 2, 2004Douglas County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 2, 2004, 4:09 PM PDT for Douglas County, Oregon. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 4:09 PM PDT (23:09 UTC)
Expired
Aug 2, 2004, 4:45 PM PDT
In force
36 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Douglas County, OR

The radar

The Medford radar (KMAX), 118 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 022309
SVRMFR
ORC019-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
408 PM PDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON

* UNTIL 445 PM PDT

* AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL DOUGLAS COUNTY...OR ABOUT 14
  MILES NORTHWEST OF CRATER LAKE...AND NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN DOUGLAS COUNTY AT 420 PM PDT

LAT...LON 4321 12223 4312 12244 4300 12237 4299 12228
      4306 12228 4306 12218

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:40 PM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 1:40 PM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
140 PM PDT MON AUG 2 2004

.DISCUSSION...12Z NGM/ETA/GFS IN.

THE UPPER LOW THAT HAS HUNG OFFSHORE THE PAST FEW DAYS IS NOW OVER
THE SISKIYOUS AND HEADING NORTHEAST WITH AN APPROACHING UPPER
TROUGH ACTING AS THE KICKER.  EXPECT THIS LOW TO CONTINUE MOVING
NORTHEAST THIS AFTERNOON...THE MODELS PUT IT NEAR MOUNT SHASTA AT
03/00Z BUT THE MODELS MAY BE A BIT SLOW.  THUNDERSTORMS ARE NOW
BUSTING OUT ALL OVER THE MOUNTAIN RIDGES.  THE 02/12Z MFR SOUNDING
SHOWS CAPES OF 1450 J/KG AND A PW OF 0.91 INCHES.  THESE
THUNDERSTORMS WILL DIMINISH THIS EVENING AS SURFACE HEATING ENDS
AND THE SHORT WAVE DEPARTS THE CWA.

A SECOND SHORT WAVE MOVING THROUGH THE BASE OF THE KICKER TROUGH WILL
MOVE THROUGH NORTHERN CALIFORNIA TUESDAY NIGHT.  THE CWA WILL BE
UNDER MUCH DRIER SW FLOW...SO DONT EXPECT MUCH FROM THIS SYSTEM.

A DEEP UPPER TROUGH OFFSHORE WILL PUSH A COLD FRONT ONSHORE
WEDNESDAY...AND SOME AREAS CAN EXPECT SOME FRONTAL TYPE
PRECIPITATION...MOSTLY IN THE NORTH COAST/UMPQUA BASIN AND SOUTHERN
CASCADES AROUND CRATER LAKE.  POST-FRONTAL SHOWERS WILL BE A
POSSIBILITY...ALBEIT A SMALL ONE...WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...FROM THE CASCADES WEST...BUT WILL NOT MENTION THEM AT THIS
TIME.  A SECONDARY FRONT WILL PUSH ONSHORE FRIDAY WITH POST-FRONTAL
SHOWERS AGAIN A SLIGHT POSSIBILITY UNTIL THE UPPER TROUGH FINALLY
SHEARS AND THE NORTHERN PORTION KICKS INLAND FRIDAY NIGHT.  TEMPS
WILL BE BELOW SEASONAL NORMALS WEDNESDAY THROUGH FRIDAY.

WEAK UPPER RIDGING FROM THE SOUTH WILL DRIVE UP HEIGHTS OVER THE
AREA SATURDAY THROUGH SUNDAY...SO EXPECT DRY CONDITIONS AND SOME
WARMING THEN.  ANOTHER TROUGH WILL APPROACH FROM THE WEST
MONDAY...PUSHING YET ANOTHER FRONT ONSHORE.

STOCKTON

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

In the hours before

Local storm report, Aug 2, 3:39 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
339 PM PDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       1 SSE DIAMOND LAKE      43.16N 122.13W
08/02/2004  1.00 INCH        DOUGLAS            OR   TRAINED SPOTTER

            1 INCH PLUS OF RAIN IN THE PAST 40 MINUTES FROM A
            THUNDERSTORM. SMALL HAIL AT TIMES.

&&

CDG

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.